QT Prolongation for Community Pharmacists: Quick Guide
I’m extremely grateful for the many pharmacists who have stepped up and provided education on topics they are passionate about. I’ve touched on QT prolongation in the past, but Daniel Lieu, PharmD has taken it up a notch! He has provided some spot-on education below on QT Prolongation for Community Pharmacists that can be applied to virtually any clinical practice. Thanks Daniel for sharing this valuable resource!
Main points – QT Prolongation for Community Pharmacists
– Although QT prolongation can precipitate torsades and sudden cardiac death, it is fortunately very rare.
– When it does occur, it’s often due to two factors: high-risk patient receiving high-risk medications.
– Don’t contribute to alert fatigue by escalating low-risk situations to the provider. (Ex. Z-pack + short-course Zofran prn, 22-yo w/o risk factors)
– Instead, look for the “needle in the haystack.” (Ex. Clarithromycin in an 85-yo female on sotalol w/ heart failure, CKD, low K and Mg)
– Given the limitations inherent to most community pharmacies – namely lack of access to a medical chart – community pharmacists must get creative, especially when assessing a patient’s risk factors. At minimum, use this guide to efficiently direct your conversations with providers.
|High-Risk Patient||Details||Tips & Tricks|
|Advanced age||Over 65 yo||Easy to assess via basic profile, even without medical chart access|
|Female||71% of torsades cases occur in females|
|History of certain cardiac conditions||Bradycardia, coronary artery disease, heart failure, or congenital LQTS||Look for meds on profile which imply these conditions; may also directly ask the patient or provider|
|Electrolyte imbalances||Specifically, low K, Mg, or Ca – Can be chronic or precipitated by new diuretic use or recent vomiting||Look for K, Mg, or Ca rxs or OTCs on med profile; may also directly ask the patient or provider|
|Renal or liver dysfunction||May increase the half-life of QT-prolonging medications||Look for meds on profile which may imply renal or liver dysfunction, such as phosphate-binders (i.e. Renagel), EPO (i.e. Procrit), high-quantity lactulose, Xifaxin, etc.; may also directly ask the patient or provider|
|QTc > 500ms||2- to 3-fold torsades risk increase when QTc > 500ms – Tough to assess in community setting w/o access to the medical chart||Ask provider if baseline EKG taken to assess QTc. Asking for providers to take baseline and follow-up EKGs may be a good way to “meet in the middle,” especially if the clinical situation dictates using a high-risk medication in a high-risk patient. Long QTc interval: > 470ms for males and > 480ms for females.|
|High-Risk Meds||Details||Tips & Tricks|
|See list of meds on “Crediblemeds.org”||In-depth resource specifically focused on QT-prolongation. Categorizes meds into one of four risk categories.||Bookmark this website on your work computer. Your work’s DUR software will often flag QT-prolonging agents, but will not stratify them by risk. Lots of resources on this website. Free registration required. Mobile app also available.|
|Dose and duration||Determines peak concentration and accumulation, which can be used as a proxy to determine risk.||Ex. Zofran 4mg BID prn, qty #5, will most likely be less risky than Zofran 8mg QID scheduled, qty #40.|
|Drug interactions||CYP-mediated interactions can increase drug concentrations of QT-prolonging medications. – “Double whammy” meds both inherently increase QT and cause DDIs to increase QT.||Biggest offenders in community settings include antifungal agents, macrolides (except azithromycin), and HIV meds interacting w/ amiodarone, disopyramide, dofetilide, or pimozide. Also antidepressants (bupropion, duloxetine, fluoxetine, paroxetine) interacting w/ flecainide, quinidine, or thioridazine. (from Tisdale)|
|Laxatives / diuretics||Low K and low Mg may increase the QT interval.||Potential cause of “electrolyte imbalances” (see “High-Risk Patient” section).|
- Torsades – and subsequent cardiac death – often occurs quite suddenly. Therefore, consultation to watch for s/sx of torsades (palpitations, dizziness, lightheadedness, SOB, syncope) may provide little practical benefit to your patients.
- Medication specific: (from Pharmacist’s Letter)
- Citalopram limited to 20mg/day in patients >60 yo per FDA d/t risk of torsades. Lower risk with other SSRIs.
- Macrolides: azithromycin poses less torsades risk than clarithromycin or erythromycin.
- Aripiprazole, olanzapine, and lurasidone may pose relatively lower torsades risk vs other antipsychotics.
- Risperidone may pose more moderate risk vs higher-risk atypical antipsychotics.
- Quantification of risk using point-based systems also available
- MedSafety Scan (https://medsafetyscan.org) provides a decision support program
- Table 7 in the Tisdale article (see below) provides a risk score table for identifying patients at greatest risk of QT prolongation
- Since many medications outside cardiology cause QT prolongation, community pharmacists play a crucial role in seeing the big picture, parsing low from high-risk scenarios, alerting and educating non-cardiology providers only when necessary, and protecting high-risk patients.
- When calling a provider, make sure to prepare questions (based on this guide) and potential solutions, just like you would before making any other provider call. (Ex. Azithromycin + cefuroxime for pneumonia in a high-risk patient; suggest doxycycline to replace azithromycin).
- QT-prolongation a very nuanced topic, and this guide is quite cursory. For example, many drugs prolong the QT interval, but not all cause torsades. As such, spend time reading the references below, and other resources, for a fuller understanding of the topic.
This guest post has been provided by Daniel Lieu, PharmD. Version 1.1 May 2020.
The content of this guide is provided for educational and informational purposes only, and is not a substitute for advice, opinion or diagnosis of other trained medical professionals.
As I am also still learning, I am open to advice or correction (email@example.com).
- Tisdale JE. Drug-induced QT interval prolongation and torsades de pointes: Role of the pharmacist in risk assessment, prevention and management. Can Pharm J (Ott). 2016;149(3):139‐152. doi:10.1177/1715163516641136
- Article, Avoid QT-Prolonging Meds in High-Risk Patients, Pharmacist’s Letter, March 2017
- Continuing Education Article, Prevention and Management of Drug-Induced QT Prolongation, Pharmacist’s Letter, 2015.
Love the blog? Over 6,000 subscribers now follow! Get my FREE 30 Medication Mistakes PDF for following!